Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, May 9, 2006

May 9, 2006 · NWS TSA · 12 events in 9 counties and zones

7 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 1:39 AM CST, 8 minutes earlier.

Area forecast discussion, May 9, 1:39 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT TUE MAY 9 2006

.DISCUSSION...
SHORT-TERM FORECAST PROBLEMS INCLUDE EVOLUTION OF ONGOING CONVECTION
AND IMPACT ON POTENTIAL SEVERE WEATHER LATER TODAY.

NEW CONVECTION HAS DEVELOPED ALONG THE KS-OK BORDER OVER THE PAST
FEW HOURS...ALONG THE NOSE OF A SWLY 40-50KT 850MB JET. ADDITIONAL
STRONG TO SEVERE STORMS CONTINUE FARTHER NW INTO SWRN KS...AND IS
GRADUALLY DEVELOPING SEWD. WOULD EXPECT SEVERAL CLUSTERS OF STORMS TO
EVENTUALLY SLIDE INTO NE OK OVER THE NEXT FEW HOURS...AND POSSIBLY
INTO NW AR SHORTLY AFTER DAYBREAK. 00Z NAM/WRF APPEAR TO HAVE A
REASONABLE HANDLE ON THIS...WITH ACTIVITY LAYING AN OUTFLOW BOUNDARY
SOMEWHERE ACROSS NE OK/NW AR LATER THIS MORNING.

SURFACE DEWPOINTS ARE CURRENTLY RUNNING IN THE LOWER/MID 60S...AND
EXPECT THESE TO RISE TO AROUND 70 (POSSIBLY LOWER 70S) BY EARLY
AFTERNOON AS SLY FLOW INCREASES. STRONG HEATING COMBINED WITH THE
MOIST AIRMASS WILL RESULT IN A VERY UNSTABLE AIRMASS BY
AFTERNOON...WITH NAM SUGGESTING SBCAPES AROUND 4000 J/KG. SHOULD SEE
ADDITIONAL THUNDERSTORM DEVELOPMENT AGAIN BY THE AFTERNOON...ALONG
ANY EXISTING OUTFLOW BOUNDARY(S) OR ALONG COLD FRONT THAT WILL BE
PUSHING INTO NE OK. GIVEN THE STRONG WIND FIELDS ALOFT (WLY H5 FLOW
AROUND 50 KNOTS) AND MORE THAN GENEROUS INSTABILITY...SEVERE WEATHER
APPEARS LIKELY. THERE WILL BE A TORNADO THREAT AS
WELL...PARTICULARLY NEAR ANY OUTFLOW BOUNDARY WHICH COULD LOCALLY
BACK THE LOW-LEVEL FLOW. GIVEN THE UNCERTAINTIES WITH THE MESOSCALE
FEATURES...PLAN ON BROADBRUSHING HIGH CHANCE POPS FOR ALL LOCATIONS
THIS AFTERNOON.

CONFIDENCE IS RATHER LOW CONCERNING THUNDERSTORM CHANCES INTO THIS
EVENING AND OVERNIGHT. NAM EVENTUALLY DEVELOPS A LARGE BAND OF
THUNDERSTORMS AND PUSHES IT TO THE ARKLATEX AROUND MIDNIGHT. GFS/WRF
BOTH DEVELOP UPSLOPE CONVECTION WELL WEST OF OUR AREA...AND SUGGEST
ANOTHER MCS OVERNIGHT. AGAIN...HAVE CHOSEN TO FOLLOW A BROADBRUSH
APPROACH...AND WILL KEEP AT LEAST CHANCE POPS IN FOR THE OVERNIGHT
PERIOD AND INTO EARLY WEDNESDAY.

NOT MANY CHANGES MADE BEYOND WEDNESDAY. SURFACE HIGH PRESSURE WILL
REMAIN IN CONTROL...WITH SEASONALLY COOL NIGHTS AND AFTERNOON TEMPS
IN THE 70S. WARMUP ENSUES BY LATE WEEK...WITH THUNDERSTORM CHANCES
RETURNING FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  59  76  48 /  50  60  30  10
FSM   87  65  77  48 /  50  60  40  10
MLC   89  65  77  48 /  50  60  40  10
BVO   79  60  73  41 /  60  60  20  10
FYV   79  60  72  42 /  60  60  40  10
BYV   78  61  71  43 /  70  60  40  10
MKO   83  62  74  46 /  50  60  30  10
MIO   78  58  72  43 /  70  60  30  10
F10   83  62  74  47 /  50  60  30  10
HHW   90  70  82  55 /  50  60  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 10
LONG TERM FORECASTER ID= 18
Hazardous weather outlook, May 9, 12:25 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
125 AM CDT TUE MAY 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
125 AM CDT TUE MAY 9 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
        ONSET...AFTER 2 AM.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
A LARGE THUNDERSTORM COMPLEX CURRENTLY ACROSS CENTRAL AND SOUTHERN
KANSAS WILL CONTINUE OVERNIGHT...AND DEVELOP SOUTHEASTWARD DURING
THE EARLY MORNING HOURS.  THIS MOTION WOULD IMPACT NORTHEAST
OKLAHOMA AFTER 2 AM...WITH A RISK OF NICKEL SIZE HAIL AND WINDS TO
65 MPH WITH THE STRONGEST STORMS.  THE THUNDERSTORM COMPLEX WILL
LIKELY CONTINUE INTO THE DAYLIGHT HOURS ON TUESDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM...HEAVY RAIN POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...

ADDITIONAL THUNDERSTORMS WITH A LIKELIHOOD OF SIGNIFICANT SEVERE
WEATHER ARE FORECAST TO DEVELOP ACROSS PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS TUESDAY AFTERNOON. THE OVERALL SEVERE THREAT
WILL LIKELY DEPEND ON THE EVOLUTION OF THE MORNING THUNDERSTORM
COMPLEX...INCLUDING THE LOCATION OF ANY RESIDUAL OUTFLOW BOUNDARIES.
IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH LOCALIZED FLOODING...ESPECIALLY WHERE THUNDERSTORMS
REDEVELOP OVER THE SAME LOCATIONS FOR AN EXTENDED PERIOD OF TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER...SOME SIGNIFICANT...IS LIKELY ON TUESDAY.  CHECK ALL
COMMUNICATIONS AND BE ALERT FOR FREQUENT WEATHER UPDATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 9, 1:09 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
209 AM CDT TUE MAY 9 2006

OKZ054-090800-
OSAGE OK-
209 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 209 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTH OF FORAKER...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FORAKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Osage

When
May 9, 1:47 AM CST
Where
Osage County, 2 mi W of Hulah
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
36.933, -96.067

Hail, Washington

When
May 9, 2:06 AM CST
Where
Washington County, 4 mi N of Copan
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.950, -95.933

Hail, Nowata

When
May 9, 2:17 AM CST
Where
Nowata County, 2 mi N of Wann
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.950, -95.800

Thunderstorm Wind, Craig

When
May 9, 3:40 AM CST
Where
Craig County, 6 mi NW of Welch
Measured
61 kt (70 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.933, -95.183

Thunderstorm winds estimated at 70 miles an hour blew down large trees.

Thunderstorm Wind, Nowata

When
May 9, 4:30 AM CST
Where
Nowata County, 3 mi N of Lenapah
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.900, -95.633

Thunderstorm winds estimated at 70 miles an hour blew trees down. The trees blocked a road.

Hail, Ottawa

When
May 9, 4:30 AM CST
Where
Ottawa County, Picher
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -94.833

Thunderstorm Wind, Craig

When
May 9, 4:55 AM CST
Where
Craig County, Welch
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -95.100

A large tree was blown down onto a car.

Hail, Ottawa

When
May 9, 5:20 AM CST
Where
Ottawa County, Fairland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -94.850

Thunderstorm Wind, Mayes

When
May 9, 5:20 AM CST
Where
Mayes County, Spavinaw
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.383, -95.050

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.

Thunderstorm Wind, Rogers

When
May 9, 5:23 AM CST
Where
Rogers County, 3 mi N of Bushyhead
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.517, -95.500

Thunderstorm winds estimated at 70 miles an hour uprooted a tree.

Thunderstorm Wind, Delaware

When
May 9, 5:45 AM CST
Where
Delaware County, 3 mi S of Jay
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -94.800

Thunderstorm winds estimated at 70 miles an hour blew down trees near Lake Eucha.

Thunderstorm Wind, Cherokee

When
May 9, 6:02 AM CST
Where
Cherokee County, 10 mi NNE of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.050, -94.900

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509259, 5509260, 5509261, 5509262, 5509263, 5509264, 5509265, 5509266, 5509267, 5509268, 5509269, 5509270.